Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 163, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 13, 2021, 9:10 AM CDT for Jones County, Lyman County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2021, 9:10 AM CDT (14:10 UTC)
- Expired
- Sep 13, 2021, 9:33 AM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Jones County, SD, Lyman County, SD
The radar
The North Platte radar (KLNX), 199 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1810 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
655
WUUS53 KABR 131410
SVRABR
SDC075-085-131445-
/O.NEW.KABR.SV.W.0163.210913T1410Z-210913T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
910 AM CDT Mon Sep 13 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Jones County in central South Dakota...
West central Lyman County in central South Dakota...
* Until 945 AM CDT.
* At 910 AM CDT, a severe thunderstorm was located 14 miles south of
Vivian, or 19 miles southwest of Presho, moving northeast at 30
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Jones and west central Lyman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4372 10030 4372 10034 4374 10037 4373 10038
4373 10040 4372 10042 4391 10023 4376 10005
4370 10022 4371 10023 4370 10025 4371 10027
4370 10028
TIME...MOT...LOC 1410Z 228DEG 24KT 4372 10035
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Lueck2 follow-up statements
470
WWUS53 KABR 131422
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
922 AM CDT Mon Sep 13 2021
SDC075-131431-
/O.CAN.KABR.SV.W.0163.000000T0000Z-210913T1445Z/
Jones SD-
922 AM CDT Mon Sep 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4372 10030 4372 10034 4374 10034 4389 10021
4376 10005 4370 10022 4371 10023 4370 10025
4371 10027 4370 10028
TIME...MOT...LOC 1421Z 228DEG 24KT 4377 10027
$$
SDC085-131445-
/O.CON.KABR.SV.W.0163.000000T0000Z-210913T1445Z/
Lyman SD-
922 AM CDT Mon Sep 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR WEST CENTRAL LYMAN COUNTY...
At 921 AM CDT, a severe thunderstorm was located 10 miles southwest
of 5 Mile Corner, or 13 miles southwest of Presho, moving northeast
at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of west
central Lyman County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4372 10030 4372 10034 4374 10034 4389 10021
4376 10005 4370 10022 4371 10023 4370 10025
4371 10027 4370 10028
TIME...MOT...LOC 1421Z 228DEG 24KT 4377 10027
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Lueck076
WWUS53 KABR 131433
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
933 AM CDT Mon Sep 13 2021
SDC085-131442-
/O.CAN.KABR.SV.W.0163.000000T0000Z-210913T1445Z/
Lyman SD-
933 AM CDT Mon Sep 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LYMAN COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4372 10030 4372 10034 4374 10034 4389 10021
4376 10005 4370 10022 4371 10023 4370 10025
4371 10027 4370 10028
TIME...MOT...LOC 1428Z 228DEG 24KT 4382 10019
$$
LueckWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 6:29 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 13, 6:29 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 629 AM CDT Mon Sep 13 2021 .UPDATE... Issued at 626 AM CDT Mon Sep 13 2021 See updated aviation discussion below. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 317 AM CDT Mon Sep 13 2021 Warm air advection has developed this morning ahead of a low pressure system, broad upper level trough. Surface dew points are slowly increasing west of the Missouri River with readings in the low to mid 50s. A low level jet over the western Dakotas should help maintain the ongoing convection over Wyoming. Increasing instability along and west of the Missouri River, along with good deep layer shear could support a few strong to severe elevated storms through the mid morning hours. Instability quickly wanes before noon, with general showers and thunderstorms expected. Also, as the convection moves eastward, it will encounter a more stable environment, with mostly showers, with a few embedded thunderstorms expected. There is still the potential of additional convection over south central South Dakota later this afternoon as instability tries to return with some clearing. Later shifts may need to monitor the clearing line this afternoon for this additional severe threat area. An area of high pressure will slowly slide southeastward into the CWA later tonight into the morning hours on Tuesday. This may help set the stage for low clouds, or fog over a good portion of the CWA, especially over the higher terrain areas of the Sisseton Hills. The HREF does support a good area of low cloud cover. A short wave will track southeast across southwestern South Dakota late tonight and into the morning hours on Tuesday. This system could bring showers to the far southwestern CWA, or Jone County. Will keep the time period dry for now. .LONG TERM...(Tuesday Evening through Sunday) Issued at 317 AM CDT Mon Sep 13 2021 The region will be under the influence of surface high pressure at the beginning of the extended period. The high begins to get pushed east late Tuesday night as a low pressure trough approaches from the west. The trough appears to stall out over the western Dakotas on Wednesday, with a decent pressure gradient developing, which may result in Wednesday being a somewhat windy day. The trough finally begins to slide east Wednesday night, with the associated frontal boundary tracking from west to east across the CWA late Wednesday night into Thursday morning. The front looks to move through dry for the most part, but may interact with a bit more moisture across the far eastern CWA, so could be a few showers or thunderstorms Thursday night into the day Friday. Some of the models are hinting at another frontal boundary sometime over the weekend, but most of the models bring this through dry, so will follow suit with the forecast for now. The majority of the extended period will feature high temperatures in the 70s and 80s. The exception will be Friday, with cooler highs in the mid 60s to mid 70s. Overnight lows will generally be in the upper 40s to the 50s. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 626 AM CDT Mon Sep 13 2021 Terminals KABR,KATY,KPIR,KMBG An area of showers and thunderstorms will track from west to east across the area today, exiting the region during the evening hours. Periods of MVFR cigs and vsbys will be possible with any thunderstorms. Expect VFR cigs across the central part of South Dakota overnight, but will see IFR/MVFR cigs settle in over eastern South Dakota and west central Minnesota. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...SD LONG TERM...Parkin AVIATION...Parkin
Hazardous weather outlook, Sep 13, 3:46 AM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 346 AM CDT Mon Sep 13 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 346 AM CDT Mon Sep 13 2021 /246 AM MDT Mon Sep 13 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms can be expected today into tonight. While the overall severe threat is low, a few storms become be strong and produce hail. Locally heavy rainfall will be possible with some storms as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
In the hours before
Special weather statement, Sep 13, 8:29 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
829 AM CDT Mon Sep 13 2021
SDZ045-131345-
Jones SD-
829 AM CDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of southeastern Jones
County through 845 AM CDT...
At 828 AM CDT, Doppler radar was tracking a strong thunderstorm over
Intersection of Highway 83 and White River, or 11 miles northeast of
White River, moving northeast at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of southeastern Jones
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4372 10073 4374 10075 4389 10050 4374 10037
4373 10038 4373 10040 4372 10042 4373 10044
4372 10047 4373 10046 4374 10049 4373 10051
4374 10052 4374 10055 4375 10055 4377 10058
4374 10062 4375 10065 4371 10068
TIME...MOT...LOC 1328Z 240DEG 23KT 4372 10064
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
LueckSpecial weather statement, Sep 13, 9:00 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
900 AM CDT Mon Sep 13 2021
SDZ045-048-131430-
Lyman SD-Jones SD-
900 AM CDT Mon Sep 13 2021
...A strong thunderstorm will impact portions of southeastern Jones
and west central Lyman Counties through 930 AM CDT...
At 900 AM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Wood, or 20 miles northeast of White River, moving
northeast at 45 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
5 Mile Corner around 920 AM CDT.
Other locations in the path of this storm include Earling Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4371 10023 4370 10028 4372 10030 4372 10034
4374 10037 4373 10038 4373 10040 4372 10042
4373 10044 4372 10047 4373 10046 4373 10051
4374 10051 4399 10014 4378 9997 4371 10019
4369 10022
TIME...MOT...LOC 1400Z 234DEG 40KT 4370 10037
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
LueckThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 8:29 AM CDT | Special Weather Statement | ABR | Jones | 16 min |
| Sep 13, 9:00 AM CDT | Special Weather Statement | ABR | Lyman | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.